Skip to content

    Announcements

    Exciting News for WebMD Members!

    We've been busy behind the scenes building new message boards for you. You'll have new and easier ways to find messages, connect with others, and share your stories.

    And, this will all be available on your smartphone or other mobile device!

    What Do You Need to Do?

    The message board you're used to will be closing in the coming weeks. While many of your boards will be making the move to our new home, your posts will not. Want to keep a discussion going? Save posts you want to continue (this includes your member profile story), so that you can re-post them in the new message boards.

    Keep an eye here and on your email inbox, we'll be back in touch soon to give you all the information you need!


    Yours in health,
    WebMD Message Boards Management

    Why breakthrough seizures several months after increasing dose?
    avatar
    aprilofvt posted:
    My husband has a left temporal lobe mass (benign) that has been watched for about 20 years using regular MRI's. The mass became apparent when his first seizure occurred 20 years ago. The seizures are pretty well controlled and present in this manner:

    A sudden pause in what he is doing, usually during something tedious like folding laundry (and in his sleep), he begins smacking his lips like he is sucking on his own mouth, staring off, and moving his right thumb in circles or rubbing his thumb and fingers together. He sometimes responds during these episodes, which do not last very long, but doesn't remember anything after.

    He is currently taking Lamictal, which has controlled his episodes pretty well even at low doses. The problem is, each time he has breakthrough episodes, they increase his dose a bit and it works for several months only to breakthrough again, increase the dose, repeat.

    I am wondering--why? What is going on in the head that his body "gets used to" the medicine and the episodes come back.

    Currently they are very brief and very few. Tonight it occurred as he was putting a trash bag in the container. I heard the plastic rustling and his mouth going. I walked about to him, put my arm around him and asked if he was okay. He said yes, that he felt weird though. He came around quickly but behaved oddly--which is the usual way it goes.

    I'd like to understand it. I plan on calling his dr., who will likely raise the dose and we will do this again in a few months...
    Reply
     
    avatar
    dancer86442 responded:
    Hello April,

    I'm not a DR, but, I really don't think this med issue is a 'head' problem. It is more than likely due to the way his system is Metabolizing his med. If it is absorbed thru the kidneys/liver then there may be something occurring to prevent his med from being at Therapeutic Levels at all times. Same if it is absorbed in Tummy. His blood Levels need to be Cheked for any inconsistency.

    His 'episodes' that you described are known as Absence Seizures. These can last 3 secs to 2-3 minutes. And, yes, everything he experiences during & afterwards is Typical for this Type of Seizure.

    OK, what to do? First, do you keep a Daily Journal? More Info on last page of Tips. A Journal is a Very Valuable Tool for you & his Drs! Take it w/ you to all Dr appts & be sure to write down any questions either of you have for the DR. Have you done Any Homework about 'alternatives'. ie: chiropractic, Diets, neurofeedback, etc? Only other choice: Continue to raise his med or change to another Med!

    Please keep us updated. Continue to ask questions & keep on educating yourself & Hubby. I've been w/ this Group for almost 20 yrs. I have found that Learning & sharing w/ others is the best way to Cope. Another thought: Do you know if there is a Live Support Group in your area? You can chek w/ efa.org to locate one near you.

    Love Candi
     
    avatar
    saxofone1 responded:
    Hi apri,

    Your husband's episodes sound similar to the ones I used to have. So does the constant change in meds.

    From my experience, the constant change/additon/increase of meds was due to my body simply no longer accepting a current dose as effective. My body simply ate the meds as if I was eating sweetarts. There is an immunity to meds that some of us do experience thus the need for a higher dosage or change/addition.

    Has your husband's seizures changed in any way. Even if this change is very, very minor. Has he had an EEG lately? Is the seizure origin in the same location or has it spread to other areas? I'm throwing straws at you right now but these are things to consider.

    Again I say that our bodies do become adjusted to a certain level of meds so that the meds are no longer theraputic. Similar to the one who used to need only one cup of coffee but now needs two to get the same effect. Two cigarettes but now three are needed to reach that satisfaction.

    In addition to Candi's response, I hope this has been helpful too. Do keep us posted.

    angie


    Helpful Tips

    Journals posted by Meetz
    Meetz posted: Hi there. I don't want to sound bossy or presumptuous, but after 44 years of practice with E, I have a bit of experience. I ... More
    Was this Helpful?
    34 of 44 found this helpful

    Related Drug Reviews

    • Drug Name User Reviews

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

    For more information, visit the Duke Health Epilepsy Center